Medical questions & health advice by board certified doctors
"I am 25 and have hypothyroidism. Now I have high cholesterol. Are the two conditions linked?"
On synthetic thyroid medicine for over a year. On Citalopram for 8 months. On Pravastatin for 2 months. Cholesterol levels increased despite changes in diet and exercise. Still exhausted (sleeping 13+ hrs). Thyroid became swollen ~5 weeks ago, no masses or nodules (ultrasound on neck performed).
There can be a relationship between severe hypothyroidism and high cholesterol. However, if you've been on synthetic thyroid medications for over a year, then I would assume that you have your thyroid hormone replaced which means that your cholesterol levels and the thyroid issues would not be related. Since you are still exhausted and sleeping over 13 hours per day, then I would suggest that you schedule an appointment with whoever you are following for your hypothyroidism so you can have your TSH checked. the TSH, or thyroid stimulating hormone, is the most sensitive test to determine how your thyroid levels are. If your TSH level is normal, then your fatigue and other symptoms including your cholesterol issues are not due to the hypothyroidism. Because of your multiple issues, I would suggest that you schedule an appointment with an endocrinologist who is a specialist both in lipid medicine and thyroid gland conditions. Your endocrinologist will likely take a detailed family history to find out if there is a genetic component to why your cholesterol levels are high. In addition, he or she can look at the levels and determine whether or not you need your pravastatin dosing changed. In the end, all that matters is that you get to cholesterol levels in the normal range so that you can reduce your risk for cardiovascular disease.
Need more info?See an endocrinologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.